Medindia

X

Blood Pressure Drug Linked to Severe Gastric Side Effects

by Kathy Jones on  June 22, 2012 at 7:59 PM Drug News   - G J E 4
A gastroenterologist at Mayo Clinic revealed that a drug commonly used for treating blood pressure could lead to severe gastrointestinal side effects.
 Blood Pressure Drug Linked to Severe Gastric Side Effects
Blood Pressure Drug Linked to Severe Gastric Side Effects
Advertisement

Dr Joseph Murray said that angiotensin II receptor antagonist (ARB) drug olmesartan, marketed under the brand name Benicar, could be linked to severe gastrointestinal symptoms similar to celiac disease such as intestinal inflammation, vomiting and diarrhea.

Advertisement
Dr Murray revealed that around 22 patients suffered from the symptoms during 2008 and 2011 with 14 of the patients requiring hospitalization. Doctors initially thought that the patients had celiac disease and tried to treat it with gluten-free diet without any success. The symptoms improved only when the patients stopped taking olmesartan.

Dr Murray added that the problem was very rare and patients should not stop taking olmesartan because of the finding. "The message to people taking this drug is that they should not stop their medications. If they're having GI problems, they should talk with their doctors", he said.

Source: Medindia
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All